Hail, Crow Wing
- When
- August 18, 2:30 PM CST
- Where
- Crow Wing County, 1.46 mi SSE of Brainerd
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.350, -94.190
Thunderstorms moved across St. Louis and Crow Wing counties during the afternoon and produced penny sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms moved across St. Louis and Crow Wing counties during the afternoon and produced penny sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 18, 1:58 PM CST, 32 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 258 PM CDT Fri Aug 18 2017 .SHORT TERM...(This evening through Saturday) Issued at 257 PM CDT Fri Aug 18 2017 An upper level trough was over the region this afternoon with a weak low level trough near or just west of our CWA. Isolated to scattered showers/storms have developed over/near the Walker/Pine River/Brainerd Lakes region with more just entering Koochiching County as of 1950Z. MLCAPE values are between 500J/KG and 1000J/KG over the western half of Minnesota but deep layer shear is quite limited. Some stronger storms have developed this afternoon but they are short-lived due to lack of organization and stronger forcing. The chance for showers/storms will move east through the evening continuing into the rest of northeast Minnesota into parts of far northern Wisconsin. They should dissipate late evening or shortly after midnight. Fog will then be possible later tonight as skies clear and winds go light. High pressure will move in later tonight along with an upper level ridge. Saturday will be a dry day under partly to mostly sunny skies. Winds will become west to southwest and highs will climb into the upper seventies to lower eighties. .LONG TERM...(Saturday night through Friday) Issued at 257 PM CDT Fri Aug 18 2017 The extended forecast is highlighted by above average temperatures for Sunday, with a bit of a cool-down Monday through Thursday, as well as a few shots at showers and storms, with possibly the return of severe weather Sunday night. Saturday night looks to be dry before a cool front boundary dives southeastward, along with a mid-level shortwave. Some enhanced 850- 700 mb FGEN and enhanced low-level convergence will provide the lift along this boundary. The best chances of precipitation with this cool front will be Sunday morning. Not really expecting much in the way of precipitation due to the low-level atmospheric moisture profiles being fairly dry per the 18.12z NAM soundings. Highs Sunday will range from the upper 70s north to the lower 80s over northwest Wisconsin. The best chances for precipitation for the extended forecast period look to be from Sunday night through Tuesday morning. The aforementioned cool front boundary stalls along our southern counties Sunday night, and ultimately lingers over this area. The baroclinic zone along the boundary remains stationary through Tuesday morning before finally exiting the region. Consensus blend POPs have low to some low-end moderate chances of precipitation. With 925 mb temperatures in the upper teens and lower 20 degrees C over the southern counties, along with a corridor of better instability, these higher chances of precipitation appear reasonable. There is a Day 3 convective outlook, with a Marginal Risk south of a Poplar, MN to Hayward, WI line. The bulk of the convective activity will remain to our south and west as the environment is progged to be more unstable compared to over the Northland. Some of the activity may creep northward into our far southern counties, but there's still quite a bit of disagreement between the synoptic models, so still much uncertainty exists. Leaned towards the consensus blend POPs for now. Temperatures will gradually decrease Monday and Tuesday, with highs Monday in the mid to upper 70s, and highs Tuesday in the lower 70s. Sky cover will be the thickest over the southern areas due to this system, but other portions of the Northland may potentially have an opportunity to view some of the eclipse during the early afternoon, if some brief clearing develops. There may be some lingering small chances of showers and storms Tuesday afternoon, but the trend in precipitation chances should generally be downward as high pressure makes its way into the region, which should set up for a drier stretch of weather Wednesday through Friday. Temperatures remain slightly below seasonal averages, with highs in the lower to mid 70s. There could be some pretty cool nights during this period, as lows may drop into the lower to mid 40s in some spots across our north, especially Thursday morning. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1235 PM CDT Fri Aug 18 2017 VFR conditions to continue for this afternoon through the evening over all of the Northland TAF sites. High-level cirrus, with possibly some lower cumulus clouds, should continue through the afternoon as modest showers and storms have formed to the south and west this morning/afternoon. A mid-level shortwave will support at least chances of showers and thunderstorms, from KBRD northeastward towards KINL and over the Iron Range of Minnesota. The high-resolution models differ on the areal coverage of this activity, so confidence is a bit low on impacts to TAF sites. Still, continued the mention of VCSH/VCTS across most of the sites. A ridge of high pressure then moves into the region tonight, leading to clearing skies over the Northland. This, coupled with light winds, will lead to the development of MVFR/IFR fog for all of the TAF sites, except for KDLH. && .PRELIMINARY POINT TEMPS/POPS... DLH 55 80 60 80 / 30 0 20 20 INL 50 81 60 77 / 10 0 30 10 BRD 54 81 60 80 / 30 0 30 20 HYR 53 80 58 82 / 20 0 10 30 ASX 57 83 61 84 / 20 0 10 30 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...Melde LONG TERM...JTS AVIATION...JTS
Hazardous Weather Outlook National Weather Service Duluth MN 248 PM CDT Fri Aug 18 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-190645- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 248 PM CDT Fri Aug 18 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight There is a chance for thunderstorms into this evening, mainly across northern Minnesota. Storms are not expected to be severe but some may produce hail, gusty winds, and brief heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Several rounds of isolated thunderstorms are forecast Saturday night through Tuesday morning. The chance of severe weather is low. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation is not anticipated this afternoon or tonight but any reports of hail, gusty winds, and rainfall amounts would be appreciated. LSZ121-140>148-190645- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 248 PM CDT Fri Aug 18 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Isolated thunderstorms are possible this afternoon and evening. Severe weather is not anticipated, but occasional cloud-to-water lightning and brief gusty winds are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be periodic chances of isolated thunderstorms Sunday night through Tuesday morning. Thunderstorms are not expected to be severe. Melde/JTS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
110 PM CDT FRI AUG 18 2017
MNZ025-026-033-034-181845-
Crow Wing-North Cass-South Itasca-South Cass-
110 PM CDT FRI AUG 18 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CASS AND NORTHWESTERN
CROW WING COUNTIES...
At 109 PM CDT, a broken line of thunderstorms were developing along
a line extending from near Federal Dam, to near Hackensack, to 6
miles southwest of Hewitt, and moving east at 20 mph.
The stronger storms will be capable of producing wind gusts up to 40
mph, half-inch hail, heavy downpours, and occasional cloud to ground
lightning.
Locations impacted include...
Walker, Pequot Lakes, Pine River, Fifty Lakes, Remer, Wabedo,
Hackensack, Backus, Poplar, Longville, Federal Dam, Boy River,
Leader, Leech Lake, Days High Landing, Woman Lake, Oshawa, Jenkins,
Boy Lake, and Inguadona.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
LAT...LON 4680 9479 4680 9466 4716 9466 4735 9449
4729 9371 4662 9430 4634 9463 4636 9467
4635 9472 4638 9473 4639 9478
TIME...MOT...LOC 1808Z 270DEG 17KT 4726 9417 4696 9448 4628 9521
MeldeSpecial Weather Statement
National Weather Service Duluth MN
152 PM CDT FRI AUG 18 2017
MNZ025-033-181915-
North Cass-South Cass-
152 PM CDT FRI AUG 18 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL CASS
COUNTY...
At 152 PM CDT, an area of strong thunderstorms was near Hackensack,
or 13 miles south of Walker, moving east at 15 mph.
Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
Locations impacted include...
Pine River, Hackensack, Backus, Woman Lake, Oshawa, Ten Mile Lake,
Chickamaw Beach, Pheasant Lake, Lake Ada, Webb Lake, Pontoria, and
Big Portage Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
LAT...LON 4680 9466 4700 9466 4699 9428 4681 9433
4680 9434 4672 9436 4680 9468
TIME...MOT...LOC 1852Z 280DEG 13KT 4690 9462
MeldeSpecial Weather Statement National Weather Service Duluth MN 224 PM CDT FRI AUG 18 2017 MNZ025-033-034-182000- Crow Wing-North Cass-South Cass- 224 PM CDT FRI AUG 18 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CASS AND NORTHWESTERN CROW WING COUNTIES... At 223 PM CDT, a strong thunderstorm was near Backus, or 17 miles south of Walker, moving east at 20 mph. Wind gusts up to 40 mph, pea-size hail, and occasional cloud to ground lightning can be expected with this storm. Locations impacted include... Pine River, Hackensack, Backus, Woman Lake, Chickamaw Beach, Pheasant Lake, Lake Ada, Pontoria, Big Portage Lake, and Webb Lake. If you are on or near one of the many area lakes, get off the water immediately and seek shelter on shore inside a sturdy building or a hard-topped vehicle. If possible, stay away from trees. LAT...LON 4675 9456 4695 9453 4694 9420 4671 9422 TIME...MOT...LOC 1923Z 280DEG 24KT 4685 9445 stewart
Special Weather Statement
National Weather Service Duluth MN
300 PM CDT FRI AUG 18 2017
MNZ025-033-034-182030-
Crow Wing-North Cass-South Cass-
300 PM CDT FRI AUG 18 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CASS AND
NORTHERN CROW WING COUNTIES...
At 300 PM CDT, an area of strong thunderstorms was near Pine River,
or 26 miles north of Brainerd, moving southeast at 20 mph.
Wind gusts up to 35 mph, half-inch hail, and occasional cloud to
ground lightning can be expected with these storms.
These storms will be near...
Crosslake around 310 PM CDT.
Pequot Lakes and Fifty Lakes around 315 PM CDT.
Breezy Point around 320 PM CDT.
Nisswa around 325 PM CDT.
Other locations impacted by these storms include Jenkins, Swanburg,
Lake Roosevelt, Lower Whitefish Lake, Lower Hay Lake, Washburn Lake,
Little Pine, Chickamaw Beach, Big Trout Lake, and Manhattan Beach.
If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.
LAT...LON 4693 9389 4677 9377 4668 9378 4649 9434
4672 9452
TIME...MOT...LOC 2000Z 315DEG 18KT 4673 9427
JTSSpecial Weather Statement National Weather Service Duluth MN 328 PM CDT FRI AUG 18 2017 MNZ025-033>036-182100- Northern Aitkin-Crow Wing-North Cass-South Cass-South Aitkin- 328 PM CDT FRI AUG 18 2017 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL AITKIN... EAST CENTRAL CASS AND NORTHERN CROW WING COUNTIES... At 327 PM CDT, an area of strong thunderstorms was near Breezy Point, or 21 miles north of Brainerd, moving northeast at 20 mph. Wind gusts up to 35 mph, nickel-size hail, heavy downpours, and occasional cloud to ground lightning can be expected with these storms. These storms will be near... Crosslake around 340 PM CDT. Fifty Lakes around 345 PM CDT. Emily and Outing around 400 PM CDT. Other locations impacted by these storms include Lake Roosevelt, Legionville, Lower Hay Lake, Wolford, Little Pine, Upper Mission Lake, Lake Hubert, Trommald, Jenkins, and Swanburg. If you are on or near one of the many area lakes, get off the water immediately and seek shelter on shore inside a sturdy building or a hard-topped vehicle. If possible, stay away from trees. LAT...LON 4672 9441 4689 9386 4661 9365 4642 9423 TIME...MOT...LOC 2027Z 222DEG 16KT 4666 9419 JTS
The Duluth radar (KDLH), 161 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717717, 717718.